Minnesota, 2022Blizzard in Minnesota, February 10 to 11, 2022
February 10 to 11, 2022 · NWS FGF · 15 events in 15 counties and zones
A strong clipper impacted the region on February 11th, leading to widespread blizzard conditions including gusty winds, blowing snow, and near-zero visibility.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong clipper impacted the region on February 11th, leading to widespread blizzard conditions including gusty winds, blowing snow, and near-zero visibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 10, 10:23 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 10, 10:23 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1023 AM CST Thu Feb 10 2022
.UPDATE...
Issued at 1023 AM CST Thu Feb 10 2022
Warm air advection snow continues to propagate eastward. The
snowfall rates combined with southerly winds 25-30 mph gusting to
over 35 mph leading to a 1-2 hour period of blizzard type
conditions. On the back edge of the WAA precipitation,
temperaturesaloft above freezing leading to a brief period of
freezing rain where temperatures are below freezing, although
these impacts are short lived with surface temperatures quickly
rising to above freezing.
After the warm air advection precipitation, water vapor imagery
indicates several upper waves that will lead to on and off rain
within the warm sector of this system. Also within the warm
sector, winds aloft are very strong, although mixing may be
limited but windy conditions will continue.
Main challenge and next impact will be along and after the cold
front this evening into Friday morning. Challenges remain
similar, how widespread and consistent will the blizzard impacts
be?
UPDATE Issued at 753 AM CST Thu Feb 10 2022
Band of snow is moving east as expected. About an hour faster than
earlier forecast. The snow area from Cavalier to Cooperstown to
Jamestown is moving faster than the warm front, and there is what
looks like convective showers behind the snow band and near the
warm front. NDDOT travel map shows patchy ice and snow covered
roads in NE ND.
&&
.SHORT TERM...(Today through Friday)
Issued at 338 AM CST Thu Feb 10 2022
What a complex 24 hour weather period ahead. Fog that was in the
Devils Lake basin has started to move out/dissipate as southwest
winds increase. Sfc low in north central Saskatchewan at 09z will
move quickly southeast and be in NW MN by late afternoon. Strong
warm advection ahead of a warm front combined with 300 mb upper
level divergence ahead of the low all helping to develop an area
of precipitation east just east of the warm front. This precip
area will expand as it moves ESE through the day. Tried to pin
down best precip chances in forecast grids. Band of mixed snow and
freezing rain is from far western Manitoba thru Estevan SK to
west of Minot to near Dickinson. It will move into the DVL basin
12z- 15z and then reach the valley 14-15z and NW/WC MN midday-
aftn. Width of precipitation will increase and thus as it moves
east areas will be in the wintry precipitation longer. Kept some
chances for freezing rain this AM in E ND and even for a bit into
RRV and western MN but feel best chance is this morning DVL basin.
Issued winter weather advisories for this band of wintry
precipitation as feel travel impacts will be likely for a time.
Warm air will move east and temps will rise to above freezing in
DVL by 18z and above freezing in the RRV mid to late
afternoon/evening. Therefore ended the winter wx advisory along
those lines. Strong west winds are likely in the higher terrain
west of the valley this aftn with potential for gusts 40-45 kts
Devils Lake to Valley City to Forman ND and issued a wind advisory
this area for this aftn and early evening. Farther east ROX-TVF-
PKD-BJI areas not as long in the warm sector and higher snowfall
totals this aftn so coordinated with DLH and have winter wx
advisory this afternoon through tonight.
There will be a break in the wintry wx in E ND/RRV as mentioned
above. Expect some light rain/drizzle and temps 35-38 in this
time with the west wind.
Next on plate will be very strong cold front which will move
quickly south down the Red River valley tonight...reaching far
north 9 pm and far south 3 am. Period of snow showers and wind
gusts 45-50 kts possible. Thought long and hard how to handle the
headlines, etc today and feel best attm to treat this part
separately. Will issue SPS for this part of the system, and day
shift can consider options. If we get the strong winds as thinking
with the strong cold advection (temps dropping from mid 30s to
near zero in 6-9 hours) along with snow showers brief blizzard
conditions would may occur. How long would that occur is the main
question. Was thinking extending advisory in the RRV thru the
night for this...but it may require stronger wording so will let
dayshift look at this closely.
Windy with snow showers Friday AM but should see clearing in the
aftn. Kept snow showers/flurries in longer than any model pop
would indicate.
Also flash freeze potential with this is high due to rapid
cooling. Issues were had Wed AM with freezing of wet roads and
temps were slow to drop.
.LONG TERM...(Friday night through Wednesday)
Issued at 338 AM CST Thu Feb 10 2022
Overview...
Periodic chances for light snow will continue throughout the long
term period as the occasional clipper system impacts the region.
Otherwise, a cold start to the weekend will give way to temperatures
moderating around near to above normal from the late weekend into
next week.
Discussion...
As northwesterly flow aloft persists, so too will the opportunities
for periodic clipper systems to impact the region. First and
foremost, however, will be drastically cooling temperatures Friday
night into Saturday morning. With north-northwesterly surface flow
introducing strong CAA to the FA, temperatures are expected to dip
back below zero. This will lead to a transient return of dangerously
cold wind chills in the -30s to -40s overnight Friday into Saturday.
While temperatures will warm on Saturday, they will remain on the
cooler side, generally in the positive single digits. Then, the next
clipper system will bring light snow to the region overnight
Saturday into Sunday. Ensemble guidance is still a bit varied with
respect to the timing and location of this system, but is showing a
rather consistent signal for light snow impacts. This is highlighted
by NBM probabilities of 24 hour snowfall exceeding 1" in the 20-30%
range, generally favoring the northern valley into northwestern
Minnesota. The clipper train continues on Sunday as another quick
moving wave looks to bring some light snow to the area once again
late Sunday into Monday as well. As a result, cooler temperatures
will remain in place into Sunday before things begin to warm up to
near normal by Monday. The next potential system embedded within the
northwesterly flow aloft is then expected to impact the northern
Plains Tuesday into Wednesday. In general, ensemble guidance is
still showing a good degree of variance with this system as it will
depend on the track of the main upper trough. Currently, highest
impacts look confined to the northern forecast area, primarily near
the international border, but there are signals for a further south
trajectory as well. Due to the variations within ensemble guidance,
confidence in this system and its impacts are low at this time.
Otherwise, temperatures look to fluctuate between near and above
normal moving into the middle of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 538 AM CST Thu Feb 10 2022
Very changeable weather period with numerous challenges. Band of
snow moving east through the area this morning into the afternoon
with south winds ahead of the front. Ceilings and visibilities
within the snow will likely reach IFR category. Behind the warm
front wind turn southwest to west in the RRV and E ND, with
potential wind gusts near 40 kts this aftn in DVL. Low clouds and
light rain/drizzle may linger. Overnight will see a strong arctic
cold front drop south with sharp turn to north winds with
potential for 45-50 kt gusts 06z period GFK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until noon CST today for NDZ006-007-014-
015-024-026-028-038-049-052-054.
Wind Advisory until 7 PM CST this evening for NDZ006-007-014-015-
024-026-028-038-049-052-054.
Winter Weather Advisory until 4 PM CST this afternoon for NDZ008-
016-027-029-030-039-053.
MN...Winter Weather Advisory until 4 PM CST this afternoon for
MNZ001>004-007-027-029>031.
Winter Weather Advisory until 6 AM CST Friday for MNZ005-006-008-
009-013>017-022>024-028-032.
UPDATE...TG
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...RiddleHazardous weather outlook, Feb 10, 7:59 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
759 AM CST Thu Feb 10 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111400-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
759 AM CST Thu Feb 10 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Band of snow, possible mixed with freezing rain will move through
eastern North Dakota into the Red River valley this morning, and
move into northwest and west central Minnesota midday and through
this afternoon. Gusty west winds 45 mph west of the Red River
valley. Tonight will see an arctic cold front drop south and this
will bring a period of light snow along with potential wind gusts
to 50 mph in the Red River valley. Near blizzard conditions may be
the result.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Blizzard, Kittson
- When
- February 10, 12:52 PM CST to February 11, 11:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, West Marshall
- When
- February 10, 12:52 PM CST to February 11, 11:00 AM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, West Polk
- When
- February 10, 12:52 PM CST to February 11, 11:00 AM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, Norman
- When
- February 10, 12:52 PM CST to February 11, 11:00 AM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, Clay
- When
- February 10, 12:52 PM CST to February 11, 11:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, Wilkin
- When
- February 10, 12:52 PM CST to February 11, 11:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, Roseau
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- Roseau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, East Marshall
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- East Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, Pennington
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- Pennington forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, Red Lake
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- Red Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, East Polk
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- East Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, Mahnomen
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, West Becker
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, West Otter Tail
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
Blizzard, Grant
- When
- February 11, 4:14 AM CST to 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Visibility well below 0.25 mile with winds sustained at or above 35 mph. Numerous highways were shut down in MN.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, February 10, 202268 kt wind · 11 events
- Blizzard in North Dakota, February 10 to 11, 20229 events
- High Wind in Wyoming, February 10 to 11, 202268 kt wind · 5 events
- High Wind in Montana, February 10, 202256 kt wind · 4 events
- High Wind in California, February 10, 202274 kt wind · 3 events
- High Wind in Colorado, February 10 to 11, 202276 kt wind · 3 events
- Winter Weather in South Dakota, February 10 to 11, 20222 events
- Heavy Snow in Minnesota, February 10, 20221 event
- Winter Weather in Alaska, February 10 to 11, 20221 event
- Winter Weather in Wyoming, February 10 to 11, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010975, 1011818, 1011819, 1011820, 1011821, 1011822, 1011808, 1011809, 1011810, 1011811, 1011813, 1011814, 1011815, 1011816, 1011817.